Alert archive / New York / Small Craft Advisories in 2026

Small Craft Advisory 23, NWS Buffalo, NY

March 22, 2026

NWS Buffalo, NY issued this small craft advisory at Mar 22, 2026, 3:58 PM EDT. It took effect at Mar 22, 2026, 8:00 PM EDT. It was in force for 17 hr.

The area

The counties it named.

The facts

Issued
Mar 22, 2026, 3:58 PM EDT (19:58 UTC)
In effect from
Mar 22, 2026, 8:00 PM EDT
Expired
Mar 23, 2026, 1:00 PM EDT
In force
17 hr
Issued by
NWS Buffalo, NY

The text

As transmitted.

317 
WHUS71 KBUF 221958
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
358 PM EDT Sun Mar 22 2026

LOZ043-044-230400-
/O.NEW.KBUF.SC.Y.0023.260323T0000Z-260323T1700Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
358 PM EDT Sun Mar 22 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 8 PM THIS EVENING TO 1 PM
EDT MONDAY...

* WHAT...North winds 15 to 20 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...From 8 PM this evening to 1 PM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

Hitchcock
2 follow-up statements
958 
WHUS71 KBUF 230219
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1019 PM EDT Sun Mar 22 2026

LOZ043-044-231700-
/O.CON.KBUF.SC.Y.0023.000000T0000Z-260323T1700Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1019 PM EDT Sun Mar 22 2026

...SMALL CRAFT ADVISORY REMAINS IN EFFECT UNTIL 1 PM EDT MONDAY...

* WHAT...Northeast winds 15 to 20 knots and waves 3 to 5 feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Mexico Bay.

* WHEN...Until 1 PM EDT Monday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

EAJ
834 
WHUS71 KBUF 231636
MWWBUF

URGENT - MARINE WEATHER MESSAGE
National Weather Service Buffalo NY
1236 PM EDT Mon Mar 23 2026

LOZ043-240045-
/O.EXP.KBUF.SC.Y.0023.000000T0000Z-260323T1700Z/
/O.NEW.KBUF.SC.Y.0024.260323T2100Z-260324T0600Z/
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
1236 PM EDT Mon Mar 23 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM EDT TUESDAY...
...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 PM EDT THIS AFTERNOON...

* WHAT...Northwest winds 15 to 20 knots expected and waves 3 to 5
  feet.

* WHERE...The nearshore waters of Lake Ontario from Hamlin Beach 
  to Sodus Bay.

* WHEN...From 5 PM this afternoon to 2 AM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

LOZ044-231745-
/O.EXP.KBUF.SC.Y.0023.000000T0000Z-260323T1700Z/
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
1236 PM EDT Mon Mar 23 2026

...SMALL CRAFT ADVISORY WILL EXPIRE AT 1 PM EDT THIS AFTERNOON...


$$

LOZ042-240045-
/O.NEW.KBUF.SC.Y.0024.260323T2100Z-260324T0600Z/
Lake Ontario nearshore waters from the Niagara River to Hamlin
Beach-
1236 PM EDT Mon Mar 23 2026

...SMALL CRAFT ADVISORY IN EFFECT FROM 5 PM THIS AFTERNOON TO
2 AM EDT TUESDAY...

* WHAT...Northwest winds 15 to 25 knots and waves 3 to 5 feet 
  expected.

* WHERE...The nearshore waters of Lake Ontario from the Niagara 
  River to Hamlin Beach.

* WHEN...From 5 PM this afternoon to 2 AM EDT Tuesday.

* IMPACTS...Winds and/or waves will cause hazardous conditions 
  that could capsize or damage small craft.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Inexperienced mariners, especially those operating smaller
vessels, should avoid navigating in hazardous conditions.

&&

$$

What forecasters said that day

The local office's own words before this small craft advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Buffalo, NY wrote its last area forecast discussion before this small craft advisory went out at Mar 22, 2:32 PM EDT, 1 hour 26 minutes earlier. Its key messages:

  • 1) Widespread rain showers are expected to taper off this evening. 2) There is a chance of light snow showers and freezing drizzle south of Lake Ontario late tonight through Monday morning.
Area forecast discussion, Mar 22, 2:32 PM EDT, 1 hour 26 minutes before
Area Forecast Discussion
National Weather Service Buffalo NY
232 PM EDT Sun Mar 22 2026

.WHAT HAS CHANGED...
No significant changes with this issuance.

&&

.KEY MESSAGES...
1) Widespread rain showers are expected to taper off this evening.

2) There is a chance of light snow showers and freezing drizzle
south of Lake Ontario late tonight through Monday morning.

&&

.DISCUSSION...
KEY MESSAGE 1...Widespread rain showers are expected to taper off
this evening.

An area of surface low pressure is located across northern and
central NY this afternoon, with an associated strong cold front
extending west-southwest across northern Ohio. Deep moisture and
large scale ascent south of the mid-level low will continue to
support light to moderate rain showers across the region. A large
temperature gradient currently exists, with temperatures ranging
from the 30s in the North Country to the 60s in northwest
Pennsylvania. As the cold front moves south today, the warm airmass
will move further from the forecast area.

A secondary wave and cold front will move south across the region
this evening. Additional showers will develop across the western
Southern Tier, however they will be short-lived as drier air arrives
from the north. Rain showers will taper off from north to south this
evening, with a low chance of a brief changover to snow across the
Southern Tier.

KEY MESSAGE 2...There is a chance of light snow showers and freezing
drizzle south of Lake Ontario late tonight through Monday morning.

Cold air advection will move into the region behind an exiting cold
front tonight. Mid to upper level moisture will shift southward,
while low-level moisture remains in place across western NY. A
northeast flow across Lake Ontario and 850mb temperatures falling to
-10C will result in a shallow mixed layer to 4k feet, below the DGZ.
Light snow showers and/or freezing drizzle are possible across the
Lower Genesee Valley/Rochester Metro late tonight through daybreak
Monday.

The low level flow will back to the northwest as a shortwave trough
moves across the forecast area Monday through Monday night. Cold air
advection across the Lower Great Lakes and an uptick in moisture
will support a period of snow showers with lake enhancement and
upslope east of Lake Erie and southeast of Lake Ontario Monday
afternoon through Monday evening. This will be short lived as a
strong high from the Mid-West builds into the region. A dusting to
an inch of snow is possible in the most persistent snow showers and
mainly across the higher terrain.

&&

.AVIATION /18Z SUNDAY THROUGH FRIDAY/...
Degraded flight conditions are expected through most, if not all of
the 18Z TAF period. Only VFR conditions will be found across the
western Southern Tier (KJHW) through mid to late afternoon.
Otherwise, a surface wave is currently pushing through the Finger
Lakes region and central NY as it rides east along a slowly
southward sagging cold front. As this waves pushes east of the area
through mid afternoon, it will take the steadier light rain shield
with it. What will be left is more in the way of showery activity
mainly driven by a combination of frontal forcing and diurnal
heating ahead of the boundary. Cold front and associated showers
will push north to south across western NY through the remainder of
the afternoon, reaching the NY/PA line by early this evening. Cool,
saturated low levels in the wake of the frontal passage will cause
an abrupt drop in CIGS into the IFR/LIFR range across the area from
north to south through the afternoon hours. In addition, this
limited low level moisture behind front in the cooler air may
produce few light rain showers, areas of light drizzle, or wet snow
showers through this evening.

A cold N to NE flow will set up tonight. This will keep areas south
of the lakes socked in with lake induced/upslope flow low clouds,
however CIGS across the lower terrain areas south of Lake Ontario
should at least improve to MVFR, while LIFR/IFR hangs on across the
western Southern Tier. Away from lake influences, expect a period
VFR across the eastern Lake Ontario region (KART) overnight before a
mid level trough approaches late tonight into Monday morning with
MVFR CIGS becoming predominant once again there. As for
precipitation, deepening cold air will elicit a limited lake
response which may produce a few pockets of light freezing drizzle
or light snow showers later tonight south of Lake Ontario.

MVFR CIGS will prevail Monday morning, with IFR across the higher
terrain. Boundary layer flow will back NW with some lake effect snow
showers developing S/SE of the lakes with isolated reductions to
VSBY at times. Mainly MVFR hangs on Monday afternoon across the
lower terrain, with IFR over the higher terrain expected to improve
to MVFR. Lake effect snow showers will continue S/SE of the lakes.

Outlook...

Tuesday...Mainly VFR.

Wednesday...VFR/MVFR with a chance of rain and snow showers.

Thursday...IFR/MVFR with rain showers likely and a chance of snow
showers.

Friday...MVFR/VFR with a slight chance of rain and snow showers.

&&

.MARINE...
A cold front will move across the Lakes through tonight. In the wake
of the front winds will veer to northwesterly and then northerly
today...then will increase some while turning more northeasterly
tonight. This will especially be the case across the eastern end of
Lake Ontario...where a moderately brisk flow will develop tonight...
and could bring a period of advisory-worthy conditions to areas
between Irondequoit Bay and Mexico Bay.

Winds will then become northwesterly and diminish to 15 knots or
less on Monday...before another brief uptick in winds possibly
develops across Lake Erie and western Lake Ontario late Monday and
Monday evening.

&&

.BUF WATCHES/WARNINGS/ADVISORIES...
NY...None.
MARINE...None.

&&

DISCUSSION...HSK
AVIATION...JM
MARINE...HSK/JJR
Hazardous weather outlook, Mar 22, 2:19 PM EDT, 1 hour 39 minutes before
Hazardous Weather Outlook
National Weather Service Buffalo NY
219 PM EDT Sun Mar 22 2026

NYZ001>006-010>014-019>021-085-231830-
Niagara-Orleans-Monroe-Wayne-Northern Cayuga-Oswego-Northern Erie-
Genesee-Wyoming-Livingston-Ontario-Chautauqua-Cattaraugus-Allegany-
Southern Erie-
219 PM EDT Sun Mar 22 2026

This Hazardous Weather Outlook is for portions of western and north
central New York.

.DAY ONE...This afternoon and tonight.

Later tonight and early Monday morning there will be a chance of
some spotty light snow showers...drizzle...and freezing drizzle
south of Lake Ontario. Should any freezing drizzle materialize...this
would lead to some slick spots on untreated road surfaces and
walkways.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

NYZ007-008-231830-
Jefferson-Lewis-
219 PM EDT Sun Mar 22 2026

This Hazardous Weather Outlook is for portions of central New York.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

LEZ020-040-041-LOZ030-042>045-062>065-SLZ022-024-231830-
Upper Niagara River and Buffalo Harbor-
Lake Erie nearshore waters from Ripley to Dunkirk-
Lake Erie nearshore waters from Dunkirk to Buffalo-
Lower Niagara River-
Lake Ontario nearshore waters from the Niagara River to Hamlin Beach-
Lake Ontario nearshore waters from Hamlin Beach to Sodus Bay-
Lake Ontario nearshore waters from Sodus Bay to Mexico Bay-
Lake Ontario nearshore waters from Mexico Bay to the Saint Lawrence
River-
Lake Ontario open waters from the Niagara River to Hamlin Beach-
Lake Ontario open waters from Hamlin Beach to Sodus Bay-
Lake Ontario open waters from Sodus Bay to Mexico Bay-
Lake Ontario open waters from Mexico Bay to the Saint Lawrence River-
Saint Lawrence River from Cape Vincent to Ogdensburg-
Saint Lawrence River from Ogdensburg to Saint Regis-
219 PM EDT Sun Mar 22 2026

This Hazardous Weather Outlook is for the New York waters of Lake
Erie, Lake Ontario, and the Saint Lawrence River.

.DAY ONE...This afternoon and tonight.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...Monday through Saturday.

No hazardous weather is expected at this time.

.SPOTTER INFORMATION STATEMENT...

Spotter activation is not expected at this time.

This product, along with other watches, warnings, advisories, and
statements issued by the National Weather Service office in Buffalo
can be found on the internet at http://www.weather.gov/buf

Nearby

Small Craft Advisories in New York, 2026Every small craft advisory in 2026

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text.